Alert archive / Montana / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 6, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 29, 2010, 3:37 PM MDT for Flathead County, Missoula County, Powell County, Montana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2010, 3:37 PM MDT (21:37 UTC)
- Expired
- Jun 29, 2010, 4:04 PM MDT
- In force
- 27 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Flathead County, MT, Missoula County, MT, Powell County, MT
The radar
The Missoula radar (KMSX), 48 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 2:31 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:46 PM MDT, 51 minutes earlier.
Area forecast discussion, Jun 29, 2:46 PM MDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 246 PM MDT TUE JUN 29 2010 .DISCUSSION...CONVECTION STARTING TO FIRE ACROSS THE REGION THIS AFTERNOON. SOME STRONG STORMS ANTICIPATED THROUGH THE EVENING HOURS AS THERE IS QUITE A BIT OF INSTABILITY IN THE ATMOSPHERE. STRONG GUSTY WINDS ARE THE MAIN POTENTIAL WITH STRONG STORMS. THE AREAS MOST LIKELY FOR STRONGEST STORMS WILL BE IN WEST CENTRAL AND SOUTHWEST MONTANA INTO SOUTHCENTRAL AND EAST CENTRAL IDAHO. THIS INCLUDES MISSOULA, BUTTE, HAMILTON, SEELEY LAKE DOWN TO SALMON AND DIXIE. TONIGHT A SHORT WAVE OF ENERGY WILL MOVE NORTH AND WEST INTO THE REGION AND BRING A CONTINUED THREAT OF CONVECTION THROUGH THE OVERNIGHT AREAS. THE POTENTIAL EXISTS OVERNIGHT FOR STRONG STORMS WITH THE TRIGGER BEING THE SHORT WAVE. MODEL SOUNDINGS INDICATE POTENTIAL FOR SUFFICIENT DIRECTIONAL WIND SHEAR AT THE LOWER LEVELS...CONDUCIVE TO TRIGGER STRONG STORMS. ANOTHER POTENTIAL IMPACT MAY BE TRAINING OF STORMS IN CENTRAL IDAHO THROUGH WEST CENTRAL MONTANA WHICH COULD PRODUCE LOCALIZED FLOODING CONCERNS. ANOTHER ROUND OF POTENTIALLY STRONG TO SEVERE THUNDERSTORMS IS POSSIBLE TOMORROW AFTERNOON...WITH THE MAIN THREAT AREA SHIFTING TO THE SOUTH AND EAST...MAINLY IMPACTING SOUTHWEST MONTANA AND LEMHI COUNTY IN IDAHO. SUFFICIENT WIND SHEAR...MOISTURE AND UPPER LEVEL ENERGY WILL REMAIN IN PLACE TO CONTINUE THE POTENTIAL FOR LARGE HAIL...STRONG WINDS AND HEAVY RAIN IN THE AFOREMENTIONED AREAS. ELSEWHERE IN NORTHWEST MONTANA AND NORTHCENTRAL IDAHO A FEW ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BUT ARE NOT EXPECTED TO INTENSIFY. CHANCE OF PRECIPITATION AND THUNDERSTORMS WILL DECREASE LATE WEDNESDAY NIGHT INTO THURSDAY. ANOTHER LOBE OF ENERGY WILL ROTATE AROUND THE PACIFIC STORM SYSTEM AND MOVE OVER THE NORTHERN ROCKIES THURSDAY NIGHT AND FRIDAY. PRECIPITATION CHANCES WILL BE MAINLY FOCUSED ACROSS NORTHWEST MONTANA AND CENTRAL IDAHO WITH ALL LOCATIONS SEEING THE COOLEST TEMPERATURES OF THE FORECAST PERIOD. THE FLOW STAYS FAIRLY ACTIVE OVER THE WEEKEND WITH THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS FOR INDEPENDENCE DAY. THE TROUGH FINALLY MOVES EASTWARD ON MONDAY WITH A RIDGE STARTING TO BUILD BACK INTO THE REGION MONDAY AND TUESDAY. && .AVIATION...WEATHER RELATED IMPACTS TO AVIATION WILL BE PRONOUNCED BETWEEN 29/2000Z AND 30/0600Z FOR TERMINALS KGPI...KMSO...KSMN...AND KBTM. SPECIFICALLY...THUNDERSTORM POTENTIAL IS HIGHEST DURING THIS TIME. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS WILL PASS NEAR AREA TERMINALS...PRODUCING LARGE HAIL AND STRONG OUTFLOW WINDS. THUNDERSTORMS MAY OBSCURE TERRAIN FROM TIME TO TIME AS WELL. THUNDERSTORM THREAT IS ANTICIPATED TO CONTINUE AFTER 30/0600Z...HOWEVER THE LARGE HAIL AND DAMAGING WIND THREAT DIMINISHES THEREAFTER. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...RPN LONG TERM....PALLISTER AVIATION...LOEFFELBEIN
Hazardous weather outlook, Jun 29, 9:39 AM MDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 939 AM MDT TUE JUN 29 2010 IDZ005>008-MTZ002>006-043-291800- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION- 939 AM MDT TUE JUN 29 2010 /839 AM PDT TUE JUN 29 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHWESTERLY FLOW ALOFT AND A SURGE OF PACIFIC MOISTURE WILL COMBINE WITH AN UNSTABLE ATMOSPHERE TO INCREASE THE THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-010-MTZ007-291800- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION- 939 AM MDT TUE JUN 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHWESTERLY FLOW ALOFT AND A SURGE OF PACIFIC MOISTURE WILL COMBINE WITH AN UNSTABLE ATMOSPHERE TO INCREASE THE THREAT OF SEVERE THUNDERSTORMS DURING THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER ROUND OF POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 29, 2:26 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
226 PM MDT TUE JUN 29 2010
MTZ007-292115-
BUTTE/BLACKFOOT REGION-
226 PM MDT TUE JUN 29 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POWELL COUNTY UNTIL 315
PM MDT...
AT 219 PM MDT DOPPLER RADAR INDICATED A STRONG THUNDERSTROM...11
MILES NORTHEAST OF DRUMMOND...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF INCLUDE...HELMVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4672 11299 4685 11326 4718 11288 4718 11286
4717 11283 4713 11278 4684 11278
TIME...MOT...LOC 2025Z 221DEG 27KT 4685 11301The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 2:26 PM MDT | Special Weather Statement | MSO | Powell | 49 min |
| Jun 29, 2:38 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Ravalli | 44 min |
| Jun 29, 3:34 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Powell | 26 min |
| Jun 29, 5:24 PM MDT | Special Weather Statement | MSO | Missoula | 36 min |
| Jun 29, 5:59 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Powell | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.